Kentucky, 2004

Flash Flooding and Hail in Kentucky, May 10, 2004

May 10, 2004 · NWS LMK · 4 events in 4 counties and zones

2 flash flood, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:50 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 10, 1:50 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY EVENING)...

.SHORT TERM:
DIGGING TROF OF LOW PRESSURE INTO NRN AND CNTRL ROCKIES CONTINUES TO
EVOLVE. IN THE ERN U. S. THERE IS A RESULTING WARM RDGE BLDGNG JUST
TO ENE OF FA. FOR CNTRL KY...WE WILL HAVE A MORE OR LESS LIGHT SWRLY
FLOW IN THE MID AND UPPER LEVELS. MODELS ALSO CONT TO SHOW A SERIES
OF WK IMPULSES ROTATION NORTHEAST ACROSS FA FROM ERN TX. IN THE
LOWER LEVELS A SUSTAINED SRLY FLOW OF WARM MOIST AND UNSTABLE GULF
AIR ACROSS FA NEXT FEW DAYS AT LEAST.

REMNANTS OF FIRST ERN TX IMPULSE PASSING ACROSS FA THIS AFTN INTO
TONIGHT. ONLY SCTD TRW TO SHOW FROM THIS. NEXT SYS TO IMPACT FA IS
DURG THE WED INTO WED NIGHT TIME FRAME ...WILL BOOST THE WED AFTN POPS
TO REFLECT THIS.

ONLY SMALL ADJUSTMENT TO CURRENT FCST TRENDS OF TEMPS AND POPS WERE
MADE.

.IN THE EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

VERY PERSISTENT PATTERN REMAINS THU NITE WITH LARGE RIDGE ACROSS THE
EAST COAST AND A DEEP TROUGH IN THE MOUNTAIN WEST...WILL CONTINUE
INTO EARLY SAT WITH ABOVE NORMAL TEMPS AND DIURNAL TSTORMS/SHOWER
ACTIVITY. TROUGH WILL MOVE ACROSS THE GREAT LAKES DURING SUNDAY WITH
A COLD FRONT WILL NEAR AREA SAT BUT FLATTEN OUT NORTH OF THE AREA BY
MON...ALLOWING FOR CONTINUING AB NORMAL TEMPS AND BETTER COVERAGE
OF TSTMS/SHWRS SAT AND SUN. SOME SLIGHT DISAGREEMENT BTW LONG RANGE
MODELS AND ENSEMBLES WITH THE PLACEMENT OF THE FRONT AT THE END OF
THE PERIOD...WILL STAY WITH A MORE NORTHERLY POSITION ACROSS
ILL/IND/OH AND THEREFORE ABV NORM TEMPS AND CHANCE PRECIP EACH DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 10, 2:45 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT MON MAY 10 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
345 AM EDT (245 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
AFTERNOON. A FEW STORMS MAY PRODUCE A BRIEF PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH SUNDAY, AS A SERIES OF UPPER LEVEL
DISTURBANCES LIFT NORTHEASTWARD OUT OF THE SOUTHERN PLAINS. THE BEST
CHANCES FOR THUNDERSTORMS AT THIS TIME APPEARS TO BE SATURDAY AND
SUNDAY AS A COLD FRONT APPROACHED THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JA

In the hours before

Special weather statement, May 10, 2:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT MON MAY 10 2004

INZ079-KYZ029>043-048-102100-
ANDERSON KY-BOURBON KY-BULLITT KY-FAYETTE KY-FRANKLIN KY-HARRISON KY-
HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-NICHOLAS KY-
OLDHAM KY-SCOTT KY-SHELBY KY-SPENCER KY-TRIMBLE KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...FRANKFORT...LEXINGTON...
LOUISVILLE...SHELBYVILLE...VERSAILLES
342 PM EDT (242 PM EST) MON MAY 10 2004

...STRONG STORMS IN THE AREA...

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS AREAS BETWEEN
LOUISVILLE AND LEXINGTON THROUGH 5 PM EDT. LOCATIONS SUCH AS
JEFFERSONTOWN, GEORGETOWN, NEW CASTLE, AND SHELBYVILLE MAY SEE SOME
OF THESE STORMS IN THE VICINITY. HAIL TO HALF-INCH IN DIAMETER,
FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY WINDS, AND TORRENTIAL RAINS
WILL OCCUR WITH THESE STORMS. THE GENERAL MOTION OF THESE CELLS IS TO
THE NORTHEAST AT 20 TO 30 MPH.

XXV

The radar

The Louisville radar (KLVX), 64 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
May 10, 3:25 PM EST
Where
Oldham County, 2 mi NNE of La Grange
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Trees were downed near Old Sligo Road and Highway 53. Penny size hail was also reported.

Flash Flood, Jefferson

When
May 10, 4:00 PM EST to 4:45 PM EST
Where
Jefferson County, Middletown
Reported by
NEWSPAPER
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Heavy rains caused creeks in parts of eastern Jefferson County to run out of their banks.

Flash Flood, Clark

When
May 10, 5:50 PM EST to 7:00 PM EST
Where
Clark County, 8 mi SW of Winchester
Reported by
TRAINED SPOTTER
Coordinates
36.933, -86.917

Up to one foot of water was over Richmond Road in southwestern Clark County.

Hail, Logan

When
May 10, 8:26 PM EST
Where
Logan County, Epleys
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.433, -85.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397662, 5396295, 5397660, 5397661.